Essential tremor is a medical term for shaking that you can't control. Your hand or fingers may shake when you lift a cup or point at something. Or your voice may shake when you speak. It is not related to a stroke or Parkinson's disease.
Some things can affect how much you shake. For example, anxiety may make tremors worse. Some medicines also can increase tremors. These include antidepressants and too much thyroid replacement. Talk to your doctor if you think one of your medicines makes your tremors worse.
If your tremors bother you, there are some things you can do to reduce them or make them less noticeable. This includes taking medicine.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
How can you care for yourself at home?
- Take your medicines exactly as prescribed. Call your doctor if you think you are having a problem with your medicine. Some medicines that help control tremors have to be taken every day, even if you are not having tremors. You will get more details on the specific medicines your doctor prescribes.
- Get plenty of rest.
- Eat a balanced, healthy diet.
- Try to reduce stress. Regular exercise and massages may help.
- Avoid drinks or foods with caffeine if they make your tremors worse. These include tea, cola, coffee, and chocolate.
- Wear a heavy bracelet or watch. This adds a little weight to your hand. The extra weight may reduce tremors.
- Drink from cups or glasses that are only half full. You may also want to try drinking with a straw.
When should you call for help?
Watch closely for changes in your health, and be sure to contact your doctor if:
- You notice your tremors are getting worse.
- You can't do your everyday activities because of your tremors.
- You are bothered by your tremors.
Where can you learn more?
Enter B746 in the search box to learn more about "Essential Tremor: Care Instructions".